|Year : 2021 | Volume
| Issue : 1 | Page : 107-109
Treatment for syphilis unraveling gluten-sensitive linear IgA dermatosis
Ani Prakashbhai Patel, Jignaben Krunal Padhiyar, Vidhi Sanjay Chandibhamar, Nayankumar Harshadkumar Patel
Department of Dermatology, Venereology and Leprosy, Gujarat Cancer Society Medical College, Hospital and Research Centre, Ahmedabad, Gujarat, India
|Date of Submission||02-Dec-2019|
|Date of Decision||15-Apr-2020|
|Date of Acceptance||10-May-2020|
|Date of Web Publication||19-Feb-2021|
Nayankumar Harshadkumar Patel
Room Number 35, Department of Dermatology, Venereology and Leprosy, Gujarat Cancer Society Medical College, Hospital and Research Centre, New Swadeshi Mill Compound, Opp. New DRM Office, Naroda Road, Ahmedabad - 380 025, Gujarat
Source of Support: None, Conflict of Interest: None
Linear IgA bullous dermatosis (LAD) is an acquired autoimmune blistering disorder which can develop following various drugs but not after banzathine penicillin injection. LAD has lower prevalence of associated gluten-sensitive enteropathy (GSE). We describe the case of a 20-year-old male with homosexual behavior who presented with multiple pruritic maculopapular lesions over the trunk, extremities, and palms for 2 months. Rapid plasma reagin (1:1280 titer) and treponema pallidum hemeagglutination tests were positive. A diagnosis of syphilis was made. The patient developed vesicular lesions following benzathine penicillin injection with histopathological and immunofluorescent features characteristic of LAD. Despite treatment, the patient continued developing new vesicles. Gluten-free diet (GFD) was advised, and the patient was further investigated for GSE. The patient responded well to GFD. We conclude that the prevalence of drug-induced LAD and associated GSE is quite low, but possibility exists. Hence, a diagnosis of GSE must be sought as patients might respond to GFD.
Keywords: Gluten-free diet, linear IgA bullous dermatosis, syphilis
|How to cite this article:|
Patel AP, Padhiyar JK, Chandibhamar VS, Patel NH. Treatment for syphilis unraveling gluten-sensitive linear IgA dermatosis. Clin Dermatol Rev 2021;5:107-9
|How to cite this URL:|
Patel AP, Padhiyar JK, Chandibhamar VS, Patel NH. Treatment for syphilis unraveling gluten-sensitive linear IgA dermatosis. Clin Dermatol Rev [serial online] 2021 [cited 2021 Jun 13];5:107-9. Available from: https://www.cdriadvlkn.org/text.asp?2021/5/1/107/309761
| Introduction|| |
Linear IgA bullous dermatosis (LAD) is an acquired subepidermal blistering disease showing characteristic linear deposition of IgA on direct immunofluroscence (DIF). It can also develop following systemic therapy with various drugs such as vancomycin, nonsteroidal anti-inflammatory drugs, penicillin, and captopril but not reported to have occurred after benzathine penicillin administration. There are some reports of patients with LAD having associated gluten-sensitive enteropathy (GSE) and their clinical symptoms improving on gluten-free diet (GFD). We report the case of a 20-year-old patient with syphilis who developed vesicular lesion following benzathine penicillin injection with histopathological and immunofluorescent features characteristic of LAD and responded well to GFD.
| Case Report|| |
A 20-year-old male patient with a history of homosexual behavior presented to us with multiple pruritic maculopapular lesions involving the trunk and extremities for 2 months. On further investigations, rapid plasma reagin (1:1280 titer) and treponema pallidum hemagglutinin tests were positive. Serological test for human immunodeficiency virus was negative. He was treated with benzathine penicillin 2.4 MU intramuscularly. After 24 h of the injection, he developed mild fever and vesicles on the preexisting lesions as well as on other sites [Figure 1]. Considering the possibility of vesicular Jarisch–Herxheimer (JH) reaction, we treated him symptomatically without any improvement till 1 week; afterward, biopsy was taken to rule out Sweet's syndrome and immuno-bullous disorders. Histopathology showed subepidermal split with neutrophilic infiltrate, while direct immunofluorescence revealed linear deposits of IgA (+1), IgG (+3), and C3 deposit at basement membrane zone (BMZ). Antibody assay for tissue-transglutaminase (TG) and endomysial TG were negative. Oral dapsone therapy (200 mg/day) was initiated considering the diagnosis of linear IgA dermatosis (LAD). On treatment, he was still developing few new crops of vesicles at 1-month follow-up. Further, while asked for, he revealed that he had a complaint of intermittent abdominal pain and constipation. Hence, on suspicion of GSE, the patient was referred to a gastroenterologist. Upper gastrointestinal scopy showed antral erosions and nodularity. Biopsy from the duodenal mucosa showed mild focal villous atrophy, cryptic hyperplasia, and diffusely increased lymphocytes [Figure 2]. The patient was put on GFD and after that, he did not complain of any new lesions. We decreased the dose of dapsone to 100 mg/day. He once reported during follow-up that he consumed wheat-based diet despite being advised to refrain from it, with subsequent development of new lesions. Hence, he was again advised to follow the GFD strictly.
|Figure 1: (a and b) Maculopapular lesions over the trunk on initial presentation, (c and d) development of vesicular lesions after treatment for syphilis|
Click here to view
|Figure 2: (a) Scanner view and H and E staining showing subepidermal split, (b) neutrophils in the vesicles and upper dermis (×400), (c) direct immunofluroscence showing linear IgA deposits at basement membrane zone, (d) mild villi atrophy and cryptic hyperplasia in duodenal mucosa (H and E, ×100)|
Click here to view
| Discussion|| |
Vesicular JH reaction has been reported to develop in four patients by Rosen et al. developing between 4 and 96 h of treatment. Our patient developed vesicular lesions within 24 h of treatment.
LAD has been reported to develop after administration of vancomycin, cefuroxime, ampicillin-sulbactum, amoxicillin-clavulanic acid, and trimethoprim-sulfamethoxazole. To the best of our knowledge, drug-induced/triggered LAD has not been described after benzathine penicillin injection. Cutaneous manifestations of drug-induced LAD usually develop 1–780 days after administration of drug. The same study also observed that spontaneous resolution of lesions was seen in <50% cases of drug-induced LAD after the withdrawal of suspected agent and suggested that self-maintaining immune response may have a role. Additionally, one-third of the cases of drug-induced LAD may show linear C3 deposition at BMZ compared to idiopathic LAD. Mucous membranes are also affected less commonly in drug-induced LAD (40% vs. 80%)., Our patient also showed C3 deposition at BMZ, and there was no involvement of mucous membrane.
The incidence of GSE in LAD has been reported in the literature to range from 0% to 24%. In patients of dermatitis herpetiformis where IgA is deposited at BMZ in a linear fashion, there is little or no association with GSE. Though biopsy and antibody assay were not in favor of diagnosis of GSE, our patient had excellent control of disease on GFD, and he developed new lesions after consuming wheat-based diet once. The patient was already on dapsone therapy and GFD while he underwent duodenal biopsy and antibody assay, which could be the reason for his nonconclusive biopsy and negative antibody assay.
We conclude that the prevalence of drug-induced LAD and GSE associated with it is quite low, but possibility exists. Hence, diagnosis of GSE must be sought for as patients might respond to GFD like our patient.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Rosen T, Rubin H, Ellner K, Tschen J, Cochran R. Vesicular Jarisch-Herxheimer reaction. Arch Dermatol 1989;125:77-81.
Fortuna G, Salas-Alanis JC, Guidetti E, Marinkovich MP. A critical reappraisal of the current data on drug-induced linear immunoglobulin A bullous dermatosis: A real and separate nosological entity? J Am Acad Dermatol 2012;66:988-94.
Kuechle MK, Stegemeir E, Maynard B, Gibson LE, Leiferman KM, Peters MS. Drug-induced linear IgA bullous dermatosis: Report of six cases and review of the literature. J Am Acad Dermatol 1994;30:187-92.
Neughebauer BI, Negron G, Pelton S, Plunkett RW, Beutner EH, Magnussen R. Bullous skin disease: An unusual allergic reaction to vancomycin. Am J Med Sci 2002;323:273-8.
Egan CA, Smith EP, Taylor TB, Meyer LJ, Samowitz WS, Zone JJ. Linear IgA bullous dermatosis responsive to a gluten-free diet. Am J Gastroenterol 2001;96:1927-9.
Lawley TJ, Strober W, Yaoita H, Katz SI. Small intestinal biopsies and HLA types in dermatitis herpetiformis patients with granular and linear IgA skin deposits. J Invest Dermatol 1980;74:9-12.
[Figure 1], [Figure 2]